In 2010, Tisile was diagnosed with drug-resistant (DR-TB) and doctors soon believed that she had multidrug-resistant TB (MDR-TB). She was given MDR-TB treatment and as a result of the MDR-TB drug Kanamyacin, Tisile lost her hearing. Later, doctors would track down the results of an earlier test that showed that Tisile had been resistant to Kanamyacin all along. This meant that Tisile was wrongly prescribed a drug that ultimately cost her hearing and that had done nothing to treat her XDR-TB.
Now an international activist for the rights of patients with DR-TB, Tisile writes about her experience and how she will never get used to living in a largely silent world.
“It happened in October 2010, a big year for South Africa because we were hosting the soccer World Cup. I was sick with DR-TB and hospitalized at Cape Town’s Brooklyn Chest Hospital.
“I was granted a weekend pass out to go home. It was always nice when you got to leave the hospital and actually be among people who weren’t sick and take a break from the hospital food.
“It was a Sunday, the day I was going back to the hospital. I woke up, got ready to eat breakfast and take my medication, but something was different. I went to the bathroom, but there was no sound of running water or sound of a flushing toilet. I turned on the television but still there was no sound.
“I thought maybe there was something blocking my ears. I cleaned my ears with an earbud, but there was still no sound.
“I went back to Brooklyn Chest Hospital and the next morning told the nurse that I couldn’t hear. I saw her lips moving as she said something, but I couldn’t make out what she was saying.
“She wrote down that I had to go to the Audiology Department, where an audiologist did tests. He wrote down that I was deaf and that I had to speak with my doctor. My doctor told me that my hearing loss was a side effect of the Kanamycin injection. There was nothing they could do about it, she said.
“No one had told me about the drug’s side effects.”
Then it got scary…
“Then I was moved to another ward where there were four other patients who were also deaf from the medication. It was some kind of a weird relief knowing I was not alone.
“I had plenty of music in my phone, which was useless now. I decided to delete them all and gave away the headphones. I tried to convince myself that it was no big deal, that this would pass… blah blah.
“Then it got scary. One patient was discharged, another ran away and two patients committed suicide.
“Going deaf was a big deal, no matter how much I try to convince myself that it wasn’t. I have learned to live with it, but I will never get used to not hearing.
“It’s not completely quiet in my head. The first day I went deaf, it sounded as if people were talking from a distance or from a deep hole, but as time went by their voices faded away. Now, I can still hear the sound of a bus or truck, or very loud music, but it’s not natural and it’s actually very uncomfortable.”
Pressing ‘play’ on life again
“I am now advocating for changes to DR-TB medication and it’s taken me around the world.
“My first international experience was going to Paris. I would have loved to hear the French speak. The hotel cleaning lady always said, ‘bonjour.’ I knew this because I could read her lips. Then it was Switzerland, the United Kingdom and Greece. It would have been nice to hear people speak
“Now, I am in the process of trying to get cochlear implants. Hearing again would mean that life is back on ‘play’ again. I’d resume everything that’s been on hold for so long. Maybe I could travel back to those places I visited, even if only to hear those languages again.
“The best thing would be to go back to university. I was studying human resource management, but I’m thinking hard about my future. I’ve learned from this experience that you might plan for a certain future, but the universe might have a different plan for you.
“I will continue advocating for change in DR-TB, because not many patients want to talk about TB after they have been cured. They would rather forget, but that does not help at all. How will the world know that this disease is still a problem if no one is willing to speak about it?
“Deafness is not the only side effect of the drugs. When I was in Paris, I learned that other patients have blind from treatment while others suffered permanent nerve damage.
“DR-TB treatment didn’t just make me deaf. I was vomiting every single day, I got skin rashes and my skin got darker..
“I will keep on letting people, governments and world health leaders know that the current treatment is a nightmare until things change.
This is an edited version of a post originally published on the Medicines Sans Frontières’ “TB & Me” blog. Tisile is currently looking to raise about R50,000 more for cochlear implants to restore her hearing through GivenGain.